Colorado, 2017High Wind in Colorado, February 23, 2017
February 23, 2017 · NWS PUB · 2 events in 2 counties and zones
A weather system generated high winds across the southern I-25 corridor includings the Walsenburg and Trinidad areas. Winds gusted over 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather system generated high winds across the southern I-25 corridor includings the Walsenburg and Trinidad areas. Winds gusted over 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 23, 8:54 AM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 23, 8:54 AM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
854 AM MST Thu Feb 23 2017
.UPDATE...
Issued at 852 AM MST Thu Feb 23 2017
Looks like a band of precip will move across the northern and
western parts of the Pikes Peak region this morning. Have
increased pops and clouds this region.
Still looks like it is going to howl later this afternoon across
most of the plains per latest HRRR guidance. \/Hodanish
&&
.SHORT TERM...(Today and tonight)
Issued at 327 AM MST Thu Feb 23 2017
Strong winds and high fire danger are the main concerns for today.
An upper level low will be moving acrs southern WY today and into NE
this evening. This system will bring strong winds to much of the
forecast area today. Winds are already strong over the mtn areas
and quite breezy in the San Luis Valley. Strong southwest to west
winds will spread along the srn I-25 corridor around midmorning and
then acrs the rest of the I-25 corridor and the southeast plains in
the late morning and early afternoon hours. The winds will be
strongest over southern portions of the forecast area, especially
over Huerfano, Las Animas, and Baca counties. However, the HRRR is
is showing the strongest gusts of around 60 mph occurring over
Huerfano and western Las Animas counties, with 70-75 mph gusts over
the southern Sangre De Cristo mtns, and will therefore issue a High
Wind Warning for these locations from midmorning thru the afternoon
hours. By late afternoon the winds are expected to decrease,
although it will still be windy. Winds will then quickly decrease in
the evening.
The other concern for today is the high fire danger. There is
already a Red Flag Warning in effect for the southeast plains today
and see no reason to make any changes to this warning. Min RH
values are still looking like they will be around 15% and lower this
afternoon, and as already stated, the winds will be strong.
As the upper trof moves acrs the state today, snow is expected in
the mountain areas, with a few inches of accumulation along the
Continental Divide, and maybe some light accumulations over the
higher elevations of the eastern mtns. Pcpn chances look like
they'll decrease late this afternoon over most of the eastern mtns
and should lighten up along the Continental Divide. With the upper
trof moving east of the area tonight, a front will move southward
into southeast CO. In the wake of the front showers are expected to
develop, but mostly over El Paso, Crowley and Kiowa counties.
However, some areas further south may also see some light pcpn
tonight.
.LONG TERM...(Friday through Wednesday)
Issued at 327 AM MST Thu Feb 23 2017
Friday and Saturday...As the upper low pressure system continues
east out of the area early Friday, isolated to low-end scattered
pops will continue across the Palmer Dvd as well as the central mts.
By Fri evening the flow aloft will become more westerly, with pcpn
potential lessening and shifting to the central mts. The flow then
becomes more southwesterly on Sat, ahead of the next approaching low
pressure trough, and snow chances will remain restricted to the
ContDvd and specifically the higher elevations of Lake and Chaffee
Counties. In the wake of the cold front, Fri is forecast to be a
very cool day with max temps all areas remaining in the 30s to
around 40F. Max temps are expected to warm about 5 to 10 deg F for
Sat.
Sunday through Wednesday...Southwest flow aloft strengthens on
Sunday as the next Pacific storm system digs south across the
Pacific NW. This will bring even more new snow to the ContDvd, while
keeping the plains essentially dry, through Tue. Look for temps in
the 30s to upper 40s on Sun, then warmer with gusty winds for Mon
and Tue with max temps in the 40s and 50s, and around 60F for the
plains. There is the chance that critical fire weather conditions
will return to the plains for Mon and Tue. Extended models indicate
that conditions will then dry out for Wed. Moore
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 327 AM MST Thu Feb 23 2017
KCOS and KPUB should expect VFR conditions today along with strong
westerly winds. The winds will become westerly later this morning
and will become strong in the late morning or early afternoon hours.
Winds will be about 25-35kts with stronger gusts, especially at
KPUB. The strong winds could cause areas of BLDU which may at times
cause restrictions to the VSBY. A front moving thru sern CO this
evening will bring northerly winds at 15-25kts thru around 06Z. Some
showers will be possible at or near KCOS after 02Z.
KALS will have gusty southwesterly winds through the day. The winds
will be about 15-25kts this morning and will be 25-35 kts with
possibly some stronger gusts this afternoon. The strong winds may
cause BLDU which could create restrictions to the VSBY at times.
Some showers are possible in the VCNTY of KALS this morning and
possibly into the early afternoon, but chances are too low to
include in the forecast.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MST this evening for COZ227>237.
High Wind Warning until 4 PM MST this afternoon for COZ074-075-
087-088.
&&
UPDATE...HODANISH
SHORT TERM...28
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, Feb 23, 6:14 AM MST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
614 AM MST Thu Feb 23 2017
COZ058>089-093>099-241400-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre De Cristo Mountains Above 11000 Ft-
Northwestern Fremont County Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
614 AM MST Thu Feb 23 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Strong winds, low humidities and dry fuels will result in another
day of high fire danger across the plains. Burning or any other
activities that could accidentally start a fire should be
postponed.
Wind gusts of 40 to 55 mph will be possible over much of the area
today, with gusts around 60 mph expected along the southern I-25
corridor in Huerfano and Las Animas counties. Some mountain
locations could see gusts in excess of 70 mph. The strong winds
may cause areas of blowing dust which could limit the visibility
at times in some locations. Additionally, they can lead to
hazardous travel conditions, particularly for high profile
vehicles.
Snow is expected over the mountain areas, with one to four inches
of accumulation possible, with the highest amounts expected along
the Continental Divide. Blowing snow may cause poor visibility on
some mountain passes today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow is expected across the higher terrain, especially along the
Continental Divide through Friday afternoon. Total snow
accumulations of 4 to locally 8 inches will be possible across the
higher peaks of the central mountains, with 2 to 4 inches
possible across the southwest mountains and generally 2 inches or
less across the rest of the higher terrain.
More snow is expected along the Continental Divide Saturday
afternoon through Sunday, with yet another round of snow for the
higher terrain expected Monday through Tuesday, with the main
focus expected to be along and west of the Continental Divide.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible over the mountain along the continental divide today
and tonight, and possible over the southern I-25 corridor today.
28/27
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- February 23, 10:00 AM MST to 4:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- February 23, 10:00 AM MST to 4:00 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New Mexico, February 23, 2017$75,000 · 60 kt wind · 15 events
- Winter Storm and Winter Weather in Nebraska, February 23 to 24, 201724 events
- Winter Storm in Nebraska, February 23 to 24, 201720 events
- Winter Storm and Winter Weather in South Dakota, February 23 to 24, 201718 events
- Blizzard in Iowa, February 23 to 24, 201718 events
- Blizzard in Iowa, February 23 to 24, 201711 events
- Heavy Snow in Nebraska, February 23 to 24, 201710 events
- Winter Storm in South Dakota, February 23 to 24, 20179 events
- Winter Storm in Minnesota, February 23 to 24, 20179 events
- High Wind in Texas, February 23, 20178 events
- Winter Storm in Minnesota, February 23 to 24, 20176 events
- Blizzard in Minnesota, February 23 to 24, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674772, 674773.